Dangers of mixing klonopin with other drugs

Doctor explaining prescription to patient

Benzodiazepine medications, like Klonopin (clonazepam), are prescribed to treat anxiety, seizures, panic, and insomnia as they diffuse the stress reaction and slow down some of the functions of the central nervous system. They are often abused for their mellowing effect as well as the “high” they can produce.

Benzodiazepines are commonly abused alongside other drugs. Klonopin can have serious side effects when abused and even more when mixed with alcohol or other mind-altering substances, particularly opioids. The Treatment Episode Data Set (TEDS) of 2011 published that 95 percent of admissions to a treatment center for benzodiazepine abuse or dependency reported abusing at least one other substance as well.

Mixing Klonopin with other psychoactive substances increases all of the potential symptoms and health risks for each particular substance as well as heightens the odds for other side effects like:

  • Overdose
  • Interference with mental health treatment
  • Exacerbating mental illness symptoms
  • Increasing potential for substance dependence and addiction

Klonopin and alcohol abuse

Klonopin is often utilized in the treatment of alcohol dependency, especially during detox to aid in reducing withdrawal symptoms; however, abusing alcohol alongside benzos can have serious negative consequences. In 2013, almost 7,000 Americans died from a benzodiazepine overdose, making up 30.6 percent of all prescription drug overdose deaths that year, according to the Centers for Disease Control and Prevention (CDC). Benzodiazepines and alcohol are both central nervous system depressants that lower heart rate, body temperature, blood pressure, and respiration. When they are mixed together, these imperative life-sustaining functions may be reduced to severely low and even life-threatening levels. The Psychiatric Times reports that in 2010, approximately 22.1 percent of the deaths attributed to benzodiazepines also reported the presence of alcohol in the system, while over a quarter of emergency department visits related to benzodiazepines also involved both substances.

Both alcohol and Klonopin alter levels of consciousness, making users drowsy and affecting motor skills and coordination, which can increase the chances for an accident. Impaired driving, black outs, and retrograde amnesia may also be side effects of mixing Klonopin with alcohol. Users who take Klonopin and then drink alcohol may become intoxicated much more quickly, resulting in lowered inhibitions which may lead to hazardous behaviors, including potentially risky sexual encounters that there may be no recollection of the next day. Emergency department visits related to benzodiazepines required hospitalization or had another serious medical outcome (sometimes even death) 32 percent of the time. Adding alcohol to the mix increased these serious medical outcomes to 44 percent, while also including opioids upped these numbers to 50 percent, according to the Substance Abuse and Mental Health Services Administration(SAMHSA).

Opioids and Benzodiazepines

Opioids make up another class of drugs, including both prescription narcotics like OxyContin, hydrocodone, Percocet, and Vicodin as well as the illegal drug heroin, that is commonly mixed with benzodiazepines, often with devastating results. Opioid drugs may intensify or lengthen the “high” produced by Klonopin.

Opioids are not traditional central nervous system depressants like alcohol or benzodiazepines; however, they may have similar effects when abused, particularly by slowing down breathing. Forty-four people die from an opioid overdose every day in America, and opioids accounted for 71.3 percent of all prescription drug overdose deaths in 2013, according to the CDC, while benzodiazepines were routinely found to be involved in overdose fatalities as well. The Drug Abuse Warning Network (DAWN) report of 2011 found that more than 50,000 emergency department visits that year involved both opioids and benzodiazepines.

Mixing opioids, alcohol, and benzodiazepines may increase dependency levels to the substances more quickly than abusing any of them on their own and may require a more comprehensive medical detox protocol in order to make withdrawal more manageable. A complete assessment and drug panel should be done upon entry into a substance abuse treatment or detox program in order to ensure that all drugs in the system are accounted for and the proper care is given. Abusing more than one drug at a time is called poly-drug abuse. Specialized treatment offering a personalized approach, such as the high level and full continuum of care provided at The Recovery Village, can help you or your loved one achieve attainable recovery goals.

Dangers of Mixing Klonopin With Other Drugs
Rate this post
Dangers of Mixing Klonopin With Other Drugs was last modified: May 17th, 2017 by The Recovery Village